Kentucky, 2010Damaging Wind in Kentucky, August 4, 2010
August 4, 2010 · NWS RLX · 1 event in 1 county or zone
In a hot and humid air, thunderstorms moved through southeast Ohio and mainly into West Virginia. However, one southern cluster did affect northeast Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In a hot and humid air, thunderstorms moved through southeast Ohio and mainly into West Virginia. However, one southern cluster did affect northeast Kentucky. Low level convergence was aided by a leftover boundary from early morning convection. The thunderstorms moved southeast around 25 mph. Wind gusts were the main hazard. The tall thunderstorms also produced considerable cloud to ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:55 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 4, 1:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED AUG 4 2010
.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL
BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL
SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING
HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT
TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.
CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS
EVENING.
EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT
SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL
AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE
OF GUIDANCE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM.
CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION
OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE
SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING
DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM
APPEARS TO BE NEARING THIS SOLUTION.
ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT
OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE
FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS
MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE
MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND
DRYING WILL BE THE TREND HEADING INTO THE WEEKEND.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE
HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED
DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND.
EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE
WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE
HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT
WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN
GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY
THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS
OF IFR AND GUSTY WINDS INVOF OF CONVECTION.
AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH
CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS
COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR
IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION.
ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY
BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER
BOUNDARIES.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H M M M H H H M M
HTS CONSISTENCY H H H M M M H H H H M M
BKW CONSISTENCY H H H H H M M M H H H H
EKN CONSISTENCY H H M M H H M M H H M M
PKB CONSISTENCY H H H M M M M H H H M M
CKB CONSISTENCY H H H H H M M M H H M M
AFTER 18Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KMC/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...KMC
Hazardous weather outlook, Aug 4, 1:25 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT WED AUG 4 2010
KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-051830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
225 PM EDT WED AUG 4 2010
...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
225 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Aug 4, 3:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 6 NNW RUTLAND 39.12N 82.17W
08/04/2010 MEIGS OH COUNTY OFFICIAL
POWER LINES DOWN ON STATE ROUTE 143 NEAR HARRISONVILLE
&&
ARBLocal storm report, Aug 4, 3:29 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 2 NE NEW HAVEN 39.01N 81.94W
08/04/2010 MEIGS OH DEPT OF HIGHWAYS
LARGE TREE DOWN ON FOREST RUN ROAD
&&
ARBLocal storm report, Aug 4, 3:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG PORTLAND 39.00N 81.78W
08/04/2010 MEIGS OH PUBLIC
LARGE BRANCHES BROKEN.
&&
ARBLocal storm report, Aug 4, 3:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG RIPLEY 38.82N 81.71W
08/04/2010 JACKSON WV NWS EMPLOYEE
TREE DOWN IN CEDAR LAKES. ESTIMATED 45 MPH WIND.
&&
ARBLocal storm report, Aug 4, 3:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED AUG 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG SISTERSVILLE 39.56N 81.00W
08/04/2010 TYLER WV PUBLIC
TREES DOWN
&&
ARBSpecial weather statement, Aug 4, 3:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED AUG 4 2010
KYZ102-103-105-042200-
CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...LOUISA
446 PM EDT WED AUG 4 2010
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
NEAR 4:45 PM...SHOWERS AND THUNDERSTORMS WERE MOVING INTO WESTERN
BOYD COUNTY FROM CARTER COUNTY. THIS INCLUDES A PORTION OF INTERSTATE
64.
THIS CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING SOUTHEAST
AROUND 25 MPH...TOWARD LAWRENCE COUNTY KENTUCKY. THIS WOULD
INCLUDE THE LOUISA VICINITY.
IN THE HEAT AND HUMID OF LATE THIS AFTERNOON...ANY OF THESE COOLING
SHOWERS OR THUNDERSTORMS CAN CONTAIN A DOWNPOUR OF RAIN AND GUSTY
WINDS. BRIEF STREET AND POOR DRAINAGE FLOODING IS POSSIBLE.
ALSO...THUNDERSTORMS COULD CONTAIN A LOT OF CLOUD TO GROUND
LIGHTNING.
INCREASE YOUR WEATHER AWARENESS...BE READY TO MOVE INDOORS
QUICKLY.
KTB
Thunderstorm Wind, Carter
- When
- August 4, 3:50 PM EST
- Where
- Carter County, Grayson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.330, -82.950
Trees were blown down in town. A metal roof was damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246928.